On knot Floer homology and lens space surgeries

Research output: Contribution to journalArticle

180 Scopus citations

Abstract

In an earlier paper, we used the absolute grading on Heegaard Floer homology HF+ to give restrictions on knots in S3 which admit lens space surgeries. The aim of the present article is to exhibit stronger restrictions on such knots, arising from knot Floer homology. One consequence is that the non-zero coefficients of the Alexander polynomial of such a knot are ±1. This information can in turn be used to prove that certain lens spaces are not obtained as integral surgeries on knots. In fact, combining our results with constructions of Berge, we classify lens spaces L(p, q) which arise as integral surgeries on knots in S3 with p ≤ 1500. Other applications include bounds on the four-ball genera of knots admitting lens space surgeries (which are sharp for Berge's knots), and a constraint on three-manifolds obtained as integer surgeries on alternating knots, which is closely to related to a theorem of Delman and Roberts.

Original languageEnglish (US)
Pages (from-to)1281-1300
Number of pages20
JournalTopology
Volume44
Issue number6
DOIs
StatePublished - Nov 1 2005

All Science Journal Classification (ASJC) codes

  • Geometry and Topology

Keywords

  • Alexander polynomial
  • Floer homology
  • Lens space surgery

Fingerprint Dive into the research topics of 'On knot Floer homology and lens space surgeries'. Together they form a unique fingerprint.

  • Cite this